Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 25, 2021, 10:13 PM EDT for Lawrence County, Ohio; Boyd County, Carter County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2021, 10:13 PM EDT (02:13 UTC)
- Expired
- Mar 25, 2021, 10:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848
WWUS81 KRLX 260213
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1013 PM EDT Thu Mar 25 2021
KYZ101>103-105-OHZ086-087-260245-
Boyd-Greenup-Carter-Lawrence-Gallia-Lawrence-
1013 PM EDT Thu Mar 25 2021
...A LINE OF STRONG, HEAVY THUNDERSTORMS AFFECTING
BOYD...SOUTHEASTERN GREENUP...NORTHWESTERN
LAWRENCE...CARTER...SOUTHWESTERN GALLIA AND LAWRENCE COUNTIES...
At 1012 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Greenup to near Elliottville.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Olive Hill, Cannonsburg, Lake
Vesuvius, Grayson Lake State Park, Kenova, Catlettsburg, Greenup,
Webbville, Princess, Coalton, Denton, Greenbo Lake, Oldtown, Naples,
Rush and Franklin Furnace.
This includes Interstate 64 in Kentucky between mile markers 159 and
191.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3860 8285 3857 8282 3860 8274 3868 8276
3868 8270 3874 8270 3878 8265 3878 8222
3876 8222 3841 8257 3842 8260 3838 8260
3819 8279 3817 8295 3820 8301 3818 8305
3827 8317 3823 8322 3819 8323 3821 8330
TIME...MOT...LOC 0212Z 252DEG 42KT 3855 8288 3824 8322
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 25, 7:51 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 25, 7:51 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
751 PM EDT Thu Mar 25 2021
.SYNOPSIS...
Showers and embedded thunderstorms tonight into Friday. Cold
frontal passage early Friday morning will yield windy to very
windy conditions.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 730 PM Thursday...
Made some slight adjustments to rain chances over the next few
hours as the first wave of precipitation has finished moving
through the area and the next wave begins to creep in along the
southern portion of the region. Also slightly adjusted
temperatures to better represent current observations. Gustier
winds should begin to pick up more in the next hour or two as a
second warm front begins to push into the area.
As of 225 PM Thursday...
Initial wave of light to moderate rain with the first of two warm
fronts crosses the region from south-southwest to north-northwest
this afternoon. Couldn't completely rule out of an embedded rumble
of thunder with this activity, and have coded up an isolated
thunderstorm mention in the weather grids. While flow is rather
stout through the column, any elevated instability is expected to be
rather weak and no severe storms are expected.
Should see a lull in precipitation behind this initial wave late
this afternoon/early this evening, particularly in southeasterly
downslope off the higher terrain. Timing of the ending of this first
wave of precipitation should be late enough to not allow any
additional heating via insolation and limit any additional
destabilization from the surface.
Another, more substantial round of rain/embedded thunder is expected
with a second warm front moving through this evening. We do have a
stronger mid-level lapse rates progged to move in with a few more
rumbles with any embedded thunderstorms possible. Despite rather
strong kinematics, a combination of marginal instability coupled
with the elevated nature of these storms should limit any severe
threat.
A final round of rain is expected along a cold front moving through
the area in the predawn hours Friday. Activity with this feature
will have the best chance of becoming rooted at the surface,
although substantial overturning of the elevated mixed layer
upstream across the lower Mississippi Valley and into the lower Ohio
River Valley looks to limit any conditional instability once again,
but any stronger showers should have a little better chance at
mixing down some stronger winds aloft. Outside of convection, cold
air advection behind the front will yield windy to very windy
conditions. The best momentum flux to the surface/pressure falls are
expected to be just northwest of our forecast area with some warning
level gusts potentially clipping some of our SE OH counties. Further
east in the mountains, the initial cold surge and any downsloping
flow behind the initial surge looks to yield at least a few hour
period of marginal warning level gusts as well. For the remainder of
the region, expect a sharp increase in wind gusts with initial
frontal passage overnight, 40 to 55 mph, before slowing tapering off
during the day Friday.
A few upslope showers may linger in the mountains through Friday
afternoon, but otherwise should be a mainly dry day.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 244 PM Thursday...
Upper level ridging centered across southern FL ahead of an upper
trough shifting across the central US will place our area in a
deep southwest flow aloft on Saturday. This will yield much
warmer conditions compared to Friday with highs expected to
reach the low/mid 70s and 60s in the mountains. Most of the day
should also be dry, but precipitation chances will increase by
the evening and overnight hours as a strengthening LLJ brings a
surge of moisture into the area with PWATs reaching into the
1.20-1.40" range. Meanwhile, forcing for ascent will increase
during this period as the upper trough shifts eastward towards
the Great Lakes and pushes a cold front across the Ohio Valley
on Saturday night. This should result in widespread
precipitation increasing in coverage across the region with
showers and embedded storms. Forcast soundings reveal that the
majority of this activity should be elevated in the warm air
advection regime ahead of the cold front, but decent instability
appears to be possible with latest NAM showing MUCAPE values in
the 1000-1500 J/kg range and strengthening mid level lapse
rates. Thus, SPC has a Marginal risk for severe storms across
far southern parts of the forecast area for now with damaging
wind and an isolated large hail threat remaining a possibility.
The aforementioned cold front will continue to push through the area
on Sunday with additional showers and possibly a few isolated
storms, but cloud cover and much cooler temps should limit any
meaningful instability developing during the day. Thus, overall
thunder chances should be on the low side and precipitation should
mainly taper off by the evening as the front pushes to the east of
the region.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 244 PM Thursday...
Cold air advection in the wake of the frontal passage and surface
high pressure moving near or over the area should set the stage for
favorable radiational cooling conditions Sunday night with lows
mainly in the low/mid 30s. Dry and sunny weather is then
expected on Monday as high pressure remains in control with
highs expected to be at or just below normal.
A gradual warming trend is expected through midweek as return
flow on the backside of the departing high allows temperatures
to to approach 70 by Wednesday. This will also bring an increase
in moisture across the area with models showing a strong cold
front sweeping through late Wednesday, bringing a round of
showers and storms. Much cooler air moving in behind the frontal
passage should bring below normal temperatures and drier weather
to finish off the long term period.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 745 PM Thursday...
Dry, VFR conditions start the period at all sites, however the
next wave of rain is beginning to move in along the southwestern
portion of the area. Rain is expected to move into the sites
within the next few hours as a second warm front passes through
the area from roughly southwest to northeast, with MVFR
visibilities and potentially ceilings likely in rain. IFR
visibilities could also be possible in heavier showers, however
due to uncertainty with exact timing of heavier showers, do not
have this coded in the TAFs. Thunderstorms may also be possible
tonight and have VCTS coded at all of the sites for tonight,
however if a thunderstorm approaches a site a quick amendment
will be needed. A cold front will cross the area later tonight
leading to additional rain and thunderstorm chances.
The system is expected to finish moving out of the area by
Friday morning with dry weather for the remainder of the period.
Ceilings may drop into the MVFR range for the late morning
through the afternoon, but are expected to lift back to VFR by
the end of the period.
Southeasterly winds start the period at around 5 to 10KTs at
most sites, with the exception of BKW which has gusts up to
around 20KTs. Gusty winds will pick up within the next few hours
at all of the sites with winds around 10 to 15KTs and gusts up
to around 25 to 30KTs. Winds will gradually shift to become more
southwesterly as the front moves through and late tonight into
the early morning hours will be around 20 to 25 KTs with gusts
up to 35 to 40KTs possible, particularly at the more
mountainous sites. Additionally, low level wind shear will be
possible overnight tonight at the sites through early tomorrow
morning. Winds should gradually become less gusty towards the
end of the period, but still will likely have gusts up in the 20
to 25KT range by tomorrow evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Heavier rain showers may reduce
visibilities into the IFR range.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY M M H H M M M H M H H H
BKW CONSISTENCY H H H H M H M M H H H M
EKN CONSISTENCY H H H H H H H H H H M M
PKB CONSISTENCY H H H H H M M M M H H H
CKB CONSISTENCY H H H H H H H H M H H M
AFTER 00Z SATURDAY...
IFR possible Saturday night into Sunday in rain.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 2 AM to 3 PM EDT Friday for WVZ005>011-
013>020-024>034-039-040-515>522-524-525.
High Wind Warning from 2 AM to 3 PM EDT Friday for WVZ523-526.
OH...Wind Advisory from 2 AM to 3 PM EDT Friday for OHZ083>087.
High Wind Warning from 2 AM to 3 PM EDT Friday for OHZ066-067-
075-076.
KY...Wind Advisory from 2 AM to 3 PM EDT Friday for KYZ101>103-105.
VA...Wind Advisory from 2 AM to 3 PM EDT Friday for VAZ003-004.
&&
SYNOPSIS...JP/RG
NEAR TERM...JP/CG
SHORT TERM...RG
LONG TERM...RG
AVIATION...CGHazardous weather outlook, Mar 25, 2:37 PM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 237 PM EDT Thu Mar 25 2021 KYZ101>103-105-VAZ003-004-261845- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan- 237 PM EDT Thu Mar 25 2021 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 3 PM EDT FRIDAY... This Hazardous Weather Outlook is for northeast Kentucky and southwest Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is also a slight risk of severe thunderstorms tonight. Damaging winds are expected to be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ083>087-WVZ005>011-013>020-024>034-039-040-515>522-524-525-261845- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 237 PM EDT Thu Mar 25 2021 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 3 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is also a marginal risk of severe thunderstorms tonight. Damaging winds are expected to be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-WVZ523-526-261845- Perry-Morgan-Athens-Washington-Northwest Pocahontas- Southeast Randolph- 237 PM EDT Thu Mar 25 2021 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 3 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of southeast Ohio and northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 25, 10:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1013 PM EDT Thu Mar 25 2021
KYZ101>103-105-OHZ086-087-260245-
Boyd-Greenup-Carter-Lawrence-Gallia-Lawrence-
1013 PM EDT Thu Mar 25 2021
...A LINE OF STRONG, HEAVY THUNDERSTORMS AFFECTING
BOYD...SOUTHEASTERN GREENUP...NORTHWESTERN
LAWRENCE...CARTER...SOUTHWESTERN GALLIA AND LAWRENCE COUNTIES...
At 1012 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Greenup to near Elliottville.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Olive Hill, Cannonsburg, Lake
Vesuvius, Grayson Lake State Park, Kenova, Catlettsburg, Greenup,
Webbville, Princess, Coalton, Denton, Greenbo Lake, Oldtown, Naples,
Rush and Franklin Furnace.
This includes Interstate 64 in Kentucky between mile markers 159 and
191.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3860 8285 3857 8282 3860 8274 3868 8276
3868 8270 3874 8270 3878 8265 3878 8222
3876 8222 3841 8257 3842 8260 3838 8260
3819 8279 3817 8295 3820 8301 3818 8305
3827 8317 3823 8322 3819 8323 3821 8330
TIME...MOT...LOC 0212Z 252DEG 42KT 3855 8288 3824 8322
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 10:44 PM EDT | Special Weather Statement | RLX | Cabell, Mason | 31 min |
| Mar 25, 11:13 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Jackson, Mason, Putnam | 32 min |
| Mar 25, 11:42 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer, Roane | 33 min |
| Mar 26, 12:12 AM EDT | Special Weather Statement | RLX | Barbour, Harrison, Taylor | 33 min |
Nearby
Special Weather Statements in Kentucky, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.